Oregon, 2014

Hail in Oregon, July 13, 2014

July 13, 2014 · NWS PDT · 7 events in 2 counties and zones

A low pressure system moving across the interior pacific northwest aided in several thunderstorms with marginally severe hail. Reports of penny sized hail to a report of ping pong sized hail occurred with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A low pressure system moving across the interior pacific northwest aided in several thunderstorms with marginally severe hail. Reports of penny sized hail to a report of ping pong sized hail occurred with these storms. These reports were mainly in the Bend area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 13, 2:42 PM PST, 52 minutes earlier.

Area forecast discussion, Jul 13, 2:42 PM PST, 52 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PENDLETON OR
342 PM PDT SUN JUL 13 2014

UPDATED FOR AVIATION DISCUSSION

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...A PACIFIC SYSTEM,
ROUGHLY NEAR 44N/127W, WILL DRIFT NORTHEAST ACROSS NORTHWEST OREGON
INTO WEST-CENTRAL WASHINGTON TONIGHT. ENERGY FROM THIS SYSTEM WILL
CONTINUE TO INTERACT WITH SUBTROPICAL MOISTURE PRODUCING ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS. SHOWERS AND STORMS CURRENTLY
EXTEND FROM CENTRAL OREGON INTO SOUTH-CENTRAL WASHINGTON. THESE
SHOWERS AND STORMS WILL CONTINUE TO GRADUALLY DRIFT NORTH INTO
CENTRAL AND SOUTHEAST WASHINGTON, AND EAST ACROSS NORTHEAST AND
EAST-CENTRAL OREGON LATE THIS AFTERNOON AND THIS EVENING. CENTRAL
OREGON WILL SEE AN END TO THE THUNDERSTORM THREAT BY MIDNIGHT.
STORMS SO FAR HAVE PRODUCED A FEW HUNDREDTHS OF AN INCH OF RAIN, BUT
THEY WILL CONTINUE TO MOISTEN WITH TIME. SHEAR REMAINS IN THE 45-55
KT RANGE OVER CENTRAL OREGON. AS SUCH LOCALLY STRONG STORMS WILL BE
POSSIBLE IN THIS AREA, WHILE A STRAY SEVERE STORM CAN NOT BE
COMPLETELY RULED OUT. THE MAIN CONCERN WITH STRONG STORMS WILL BE
THE WIND GUSTS. MAINLY ISOLATED COVERAGE SHOWERS AND STORMS WILL
PERSIST LATE TONIGHT THROUGH MONDAY MORNING ACROSS OUR WASHINGTON
ZONES AND INTO NORTHEAST OREGON. DRY AIR WILL GRADUALLY INCREASE
ACROSS THE REGION MONDAY AFTERNOON BRING AN END TO SHOWERS AND
STORMS TO ALL AREAS BUT EXTREME NORTHEAST OREGON. SHOWERS AND STORMS
SHOULD EXIT ALL OF SOUTHEAST WASHINGTON AND NORTHEAST OREGON BY
SUNSET MONDAY EVENING. DRY CONDITIONS ARE EXPECTED LATE MONDAY NIGHT
THROUGH TUESDAY NIGHT.

AFTERNOON HIGH TEMPERATURES WILL CONTINUE TO BE QUITE HOT AT THE
LOWER ELEVATIONS THROUGH THIS PERIOD. THERE WILL BE A SLIGHT COOL
DOWN MONDAY, BUT THE HIGH TEMPS WILL GRADUALLY INCREASE TUESDAY AND
AGAIN ON WEDNESDAY. OVERNIGHT LOW TEMPS AT MANY LOCATIONS BELOW 1500
FEET MSL WILL NOT FALL BELOW 65 DEGREES DURING THIS PERIOD AS WELL.
THUS WILL CONTINUE THE CURRENT HEAT ADVISORIES. 90

.LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT...HIGH PRESSURE WILL
CONTINUE TO DOMINATE THE AREA WITH HOT TEMPERATURES AND PROGRESSIVE
NORTHWEST FLOW FOR THE MAJORITY OF THE EXTENDED.  OVERALL EXPECT
MOSTLY DRY CONDITIONS AND 90S TO LOWER 100S FOR HIGH TEMPERATURES
ACROSS THE LOWER ELEVATIONS.  SURFACE GRADIENTS LOOK TO PICK UP ON
THURSDAY EVENING...WHICH COULD RESULT IN BREEZY TO WINDY CONDITIONS
THROUGH THE GORGE AND THE LOWER COLUMBIA BASIN.   THERE IS THE
POSSIBILITY OF A DISTURBANCE CLIPPING THE AREA ON SATURDAY AS
WELL...WHICH WOULD BRING AN INCREASE IN WINDS AND POSSIBLY LOWERING
TEMPERATURES INTO THE MID TO UPPER 80S.  PRECIPITATION SEEMS TO
STILL BE LACKING WITH THIS SYSTEM...SO EXPECT THAT IT WOULD STILL BE
MOSTLY DRY THROUGH SATURDAY EVENING.  DO TO UNCERTAINTY IN THE
MODELS FOR NOW WILL CONTINUE WITH A MORE PERSISTENT FORECAST THAT
SUPPORTS A CONTINUED UPPER LEVEL RIDGE UNTIL TIMING AND MODEL
CONTINUITY IMPROVE.  WEBER

&&

.AVIATION...00Z TAFS...VFR CONDITIONS EXPECTED OVER THE NEXT 24
HOURS WITH POSSIBLE BRIEF MVFR PERIODS DUE TO -TSRA OVER THE NEXT
12-18 HOURS.  EXPECT THAT CIGS WILL RANGE FROM 8-12KFT...AND MAY
DROP AS LOW AS 5KFT UNDER THUNDERSTORMS. WIND WILL GENERALLY BE
10-15KTS...WITH ERRATIC GUSTY WINDS 25-45KTS POSSIBLE UNDER
THUNDERSTORMS.  HAVE KEPT MENTION OF VCTS AS CONFIDENCE IS NOT HIGH
ENOUGH TO BE CERTAIN OF PREVAILING -TSRA.  WILL AMEND TAFS AS NEEDED
FOR THUNDERSTORMS THAT APPROACH TAF SITES. WEBER

&&

.FIRE WX...A PACIFIC SYSTEM WILL CONTINUE TO INTERACT WITH
SUBTROPICAL MOISTURE OVER THE PACIFIC NORTHWEST THROUGH MONDAY
MORNING. THUS WILL CONTINUE TO SEE ISOLATED TO SCATTERED
THUNDERSTORMS WITH ABUNDANT LIGHTNING DURING THE NEXT 18 HOURS OVER
MUCH OF THE AREA. WITH HOT AND DRY CONDITIONS OVER THE LAST SEVERAL
DAYS AND THE STORMS INITIALLY STARTING OUT WITH LITTLE RAINFALL...
THERE IS AN ENHANCED THREAT OF NEW WILDFIRES. THEREFORE...RED FLAG
WARNINGS HAVE BEEN ISSUED FOR MOST OF OUR FIRE ZONES THROUGH
TONIGHT. 84

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  69  98  68 100 /  30  20  10   0
ALW  73  99  72 102 /  30  20  10   0
PSC  71 102  67 104 /  30  20  10   0
YKM  72  99  70 100 /  30  20   0   0
HRI  69 102  65 103 /  30  20  10   0
ELN  66 100  64 103 /  30  20  10   0
RDM  55  95  55  97 /  30  10  10   0
LGD  64  94  61  95 /  20  20  10   0
GCD  64  98  62  99 /  30  20  10   0
DLS  71  97  69 101 /  30  10  10   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...     RED FLAG WARNING UNTIL 5 AM PDT MONDAY
     ORZ041-044-503-505-506-508-510.

     RED FLAG WARNING FROM 8 PM THIS EVENING TO 11 AM PDT MONDAY
     ORZ049-502-507.

     HEAT ADVISORY UNTIL 10 PM PDT WEDNESDAY ORZ041-044-507.

     RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING ORZ509-511.

WA...     RED FLAG WARNING UNTIL 5 AM PDT MONDAY WAZ024-029.

     RED FLAG WARNING FROM 8 PM THIS EVENING TO 11 AM PDT MONDAY
     WAZ028-030-521.

     HEAT ADVISORY UNTIL 10 PM PDT WEDNESDAY WAZ024-026>029.

     RED FLAG WARNING UNTIL 11 AM PDT MONDAY WAZ026-027.

     RED FLAG WARNING UNTIL 11 AM PDT MONDAY WAZ520.

&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

90/89/89/84

In the hours before

Special weather statement, Jul 13, 2:41 PM PST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
341 PM PDT SUN JUL 13 2014

ORZ041-510-132345-
EAST COLUMBIA RIVER GORGE OR-NORTH CENTRAL OREGON OR-
341 PM PDT SUN JUL 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WASCO AND WESTERN SHERMAN
COUNTIES UNTIL 445 PM PDT...

AT 336 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF PINE GROVE...OR 32 MILES
SOUTHEAST OF GOVERNMENT CAMP.  THIS STORM IS HEADED NORTHEAST AT 30
MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING...BRIEF HEAVY RAIN AND GUSTY WINDS
TO 35 MPH.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4507 12148 4506 12136 4514 12145 4527 12140
      4531 12135 4538 12135 4565 12124 4564 12119
      4561 12119 4561 12114 4563 12111 4555 12065
      4497 12126 4501 12151
TIME...MOT...LOC 2239Z 180DEG 0KT 4498 12130
Local storm report, Jul 13, 2:51 PM PST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
351 PM PDT SUN JUL 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             3 S PINE GROVE          45.07N 121.36W
07/13/2014  E0.50 INCH       WASCO              OR   TRAINED SPOTTER

&&

JAS
Local storm report, Jul 13, 2:58 PM PST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
358 PM PDT SUN JUL 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             1 W WAMIC               45.23N 121.29W
07/13/2014  M0.50 INCH       WASCO              OR   TRAINED SPOTTER

&&

JAS

The radar

The Medford radar (KMAX), 212 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Deschutes

When
July 13, 3:34 PM PST
Where
Deschutes County, 3.49 mi W of Stearns
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.770, -121.500

Hail, Deschutes

When
July 13, 3:34 PM PST
Where
Deschutes County, 3.49 mi W of Stearns
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.770, -121.500

Hail, Deschutes

When
July 13, 4:04 PM PST
Where
Deschutes County, 0.5 mi W of Bend
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.070, -121.310

Hail, Deschutes

When
July 13, 4:05 PM PST
Where
Deschutes County, 0.5 mi W of Bend
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.070, -121.310

Hail, Deschutes

When
July 13, 4:05 PM PST
Where
Deschutes County, 2.81 mi S of Bend
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.030, -121.290

Hail, Deschutes

When
July 13, 4:07 PM PST
Where
Deschutes County, 2.87 mi SE of Bend
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
44.040, -121.260

Hail, Crook

When
July 13, 4:45 PM PST
Where
Crook County, 7.73 mi NNW of Prineville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.400, -120.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2014Every state in 2014This day in weather historyWarnings in Oregon, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521831, 521832, 521833, 521834, 521835, 521836, 521837.